Waist circumference (WC) has been associated with higher mortality independent of body mass index (BMI). Less is known about the association between WC and mortality within BMI categories, or for the very high levels of WC that are now common. This study examined the association between WC and mortality in an American Cancer Society cohort of more than 100 000 adults 50 years and older, followed for approximately 9 years. Larger WC was associated with higher mortality among men and women within each of the clinically defined BMI categories. After adjustment for BMI and other risk factors, men and women in the highest category of WC had an approximately 2-fold higher risk of mortality compared with those in the lowest category, suggesting that avoiding gains in waist size may reduce risk of premature mortality.
Older patients are frequently prescribed potentially inappropriate medications during hospitalization, putting them at risk for adverse drug events. Based on a published list of medications that should generally be avoided in older persons, Mattison et al developed a warning system linked to a computerized provider order entry system that advised health care providers whenever a targeted medication was ordered for patients 65 years and older. The number of orders for the targeted list of potentially inappropriate medications dropped by more than 20% immediately after the warning system was developed, while the rate of prescribing medications that were not targeted was unchanged.
Hospital surveys indicate a lack of patient awareness of diagnoses and treatments, yet health care providers report that they effectively communicate with patients. This study simultaneously surveyed inpatients on a general medicine floor as well as the physicians caring for them to compare opinions about multiple facets of care provided in the hospital. Physicians overall believed that patients could identify them by name and knew their diagnosis; however, only 57% of patients knew their diagnosis and only 18% of patients could name the physician caring for them (both P < .001). Two-thirds of patients reported receiving a new medication in the hospital, and 90% reported never being told of any adverse effects of these new medications. In contrast, 19% of physicians stated they never told patients of medication adverse effects. This study shows that important and significant communication gaps exist between hospitalized patients and the physicians caring for them.
Cardioprotective medication could result in milder cases of acute myocardial infarction (AMI). In a large study comprising 103 459 consecutive patients with a first AMI from the Register of Information and Knowledge about Swedish Heart Intensive Care Admission (RIKS-HIA), a Swedish national database, use of aspirin, β-blockers, angiotensin-converting enzyme inhibitors, and statins prior to hospitalization were all associated with substantially lower odds of presenting with ST-elevation AMI (STEMI) as opposed to non-STEMI, including after adjustment for comorbidities and other factors. Use of 1 medication, regardless of type, was associated with lower risk of presenting with STEMI, and the risk decreased successively with number of medications.
Despite improvements in human immunodeficiency virus (HIV) outcomes, people living with AIDS remain at increased cancer risk. Simard et al evaluated long-term cancer risk among a large, nationally representative cohort of people with AIDS (1980-2004). Following an AIDS diagnosis, long-term risk for the major AIDS-defining cancers (Kaposi sarcoma and non-Hodgkin lymphoma) was elevated relative to the general population, although incidence declined over time with the widespread introduction of highly active antiretroviral therapy (HAART) in 1996. Elevated risks for some non-AIDS–defining cancers were also noted. During the HAART era, people with AIDS experienced a significant 3-fold increase in anal cancer incidence and a 2-fold increase in Hodgkin lymphoma incidence. As people continue to live longer after an AIDS diagnosis and as they age, it is possible that cancer risk will increase further.
In This Issue of Archives of Internal Medicine. Arch Intern Med. 2010;170(15):1292. doi:10.1001/archinternmed.2010.255